The acetaminophen level is a blood test generally recommended analysing the level of this pain reliever analgesic drug acetaminophen in the blood.
This over-the-counter drug is a pain killer and is recommended for headaches, fever, muscle ache, moderate arthritis pain, and the common cold. Apart from this, it is also often used in intentional overdoses.
What is Acetaminophen?
Acetaminophen is a widely used generic analgesic and antipyretic drug for mild pain. It is commonly known as paracetamol and tyneol. Moreover, a low dose of this drug is safe for use, but the condition of higher dose or overdose can cause hepatic toxicity or hepatic failure.
In 1956, 500mg of paracetamol was sold in the UK under the brand name Panadol. You can intake the drug in various dosage forms, including solid, liquid, and suppositories.
Acetaminophen is a p-amino derivative known as N-(4-hydroxyphenyl) acetamide belongs to acetanilide antipyretic analgesics. Although, it inhibits the synthesis of prostaglandins in the CNS.
Prostaglandin involves releasing the inflammatory response, and acetaminophen blocks the response that further helps to get rid of the pain.
Acetaminophen drug is also a standard API( active pharmaceutical ingredient) in many otc products. Many combinations of this drug are available on the market. It is also known as paracetamol.
(Acetaminophen + Diclophenec Sodium)
It is a generic medication used for pain relief. It helps get rid of headaches, mild migraine, dental pain, osteoarthritis, menstrual cramps.
Combining these two drugs works by blocking the chemical receptor responsible for pain and inflammation.
Brand available in market
- Buta Proxyvon
- Doclowin Plus
- Vivian Plus
Acetaminophen + Aceclofenec+ Chrozoxazoe)
Aceclofenac + Acetaminophene+ Chrozoxaxone combines both muscles relaxant and pain killer. Aceclofenac and paracetamol are analgesics and block the production of chemical messenger responsible for the pain.
On the other hand, Chrozoxazone is a muscle relaxant that works on the central nervous system and spinal cord. It helps to get rid of muscles stiffness and improve muscles movement.
Brands available in market
- Aclonac MR
- Aciboon MR
- RYLOFENEC MR
Ibuferene + Paracetamol are the codeine based pain killer. It is a generic medication that helps in the short term management of pain. It relieves mild to moderate pain in those patients who can take NSAIDs.
Ibuferene has antipyretic, anti-inflammatory, and analgesic action that inhibits the synthesis of prostaglandins. It inhibits the function of both COX-1 and COX-2.
Brands available in market
- Artifen Plus
- Aprofen Plus
- Adiflam Plus
Acetaminophene + Codeine
Codeine is a prescription opioid medication used to get rid of severe pain. The combination of codeine and acetaminophen is an analgesic, opioid combo.
Codeine comes under the opioid group, which block the pain signal from the brain and spinal cord.
Brands Available in Market
Acetaminophen is commonly used to treat mild pain like menstrual cramps, backaches, toothaches, mild arthritis pain, headaches, and flu & fever.
It is a generic drug; you can take the suggested dose orally in tablets and suspensions. Many brands are available at the drug stores, and instructions are mentioned on the label.
If you are giving your child’s medication, measure the weight of your child that helps to get the correct dose of this medication.
Consult the doctor immediately if you feel any severe side effects of this medication.
Acetaminophen Side Effects
Acetaminophen does not have any severe side effects. If you feel any unusual side effects, call your doctor promptly.
What is Acetaminophen Level Test?
The acetaminophen level test helps detect the presence of antipyretic and analgesic drug acetaminophen. The treat is the over-the-counter medication used for mild to moderate pain and reduces the body temperature.
This drug works well at its suggested dose. But if anyone takes the overdose of acetaminophen, it can cause hepatic failure.
An overdose of acetaminophen can cause severe liver damage. In case of an overdose of the drug, your doctor can recommend the acetaminophen level test.
Why Do You Need An Acetaminophen Level Test?
An overdose of acetaminophen can cause hepatic problems or hepatic failure. Although an overdose of paracetamol damages the liver, they could lose their lives if the patient does not get the proper treatment on time.
According to the dosage guide, you can take only 4000milligrams of acetaminophen in a day (24hrs). If you take more than a 6000milligram of the drug in a day, it can damage the hepatic system.
Sometimes, your body system builds up the acetaminophen level in your body if you intake the medication often. Your doctor can suggest the acetaminophen level test if they see any overdose symptoms in your body.
When Do You Need to Go For Acetaminophen Drug Level Test?
After taking an overdose of acetaminophen, your body shows the symptoms in 4 stages.
- Cramps in the stomach & pain in the upper abdomen
- Pale yellow skin
- Loss of appetite.
The early symptoms may go within 1-3 days if you get the proper treatment and care. Suppose you do not get the proper treatment. Symptoms may be worst.
- Less urination
- Severe pain in the upper abdomen
- The size of the liver can increase
Stage 3 indicates that the liver problem worsens from day 3 to 4.
- Yellowing of eyes and body
In the case of stage 4, most people get fast recovery, But some people reach the critical stage of kidney and liver failure.
What Do Your Test Results Mean?
An Acetaminophen level test indicates the quantity of drugs present in your blood. After getting the test done, if your results say the high acetaminophen level in your blood, you are at higher risk of liver damage.
After starting the treatment, your doctor may repeat the test procedure until you reach the safe zone.
Result of The Acetaminophen Drug Level Test
- The usual range of acetaminophen level is 10-20mc/mL in blood, considered a safe zone.
- Higher than 200mcg/ML acetaminophen drug level in blood after 4hrs of ingestion can cause risk for hepatic failure.
- Acetaminophen level in blood higher than 50mcg/Ml after 12hrs of ingestion indicates the chances of hepatic and kidney failure.
- Overdose of acetaminophen drug level in children depends on their height and weight.
The Procedure of Acetaminophen Drug Level Test
The procedure of this antipyretic drug test is simple. A lab attendant takes the blood sample from your vein with the help of a needle.
After taking the blood from your vein inside the needle, they will pour it into the sterile test tube. You may feel a sting at the site of the injection.
Acetaminophen level chart
Other Related Body Test:-
- Lactic Acid Test
- Kidney Function Test
- Serum Creatinine
- Liver Enzymes Test
- Partial Thromboplastin time
- Salicylate level
- venous Blood Gas
- Prothrombin Time Storage In Lab
What is a toxic Tylenol level?
Tylenol is the OTC brand name of acetaminophen. An average level of tyneol is less than 150mg/kg or 12g. More than normal levels of tyneol can cause tyneol toxicity.
How long does Tylenol stay in your blood?
The half-life of acetaminophen in the blood is around 1.25 to 3 hours. The quantity of drugs will pass within 12 hours through the urination in a typical patient. On the other hand, a person with an overdose urinates more petite than usual, so the level of acetaminophen increases in their blood.
How long does an acetaminophen blood level test take?
The serum Tylenol level test takes 4 hours after the acute overdose ingestion. If the concentration of the drug has been taken <4 hours before the test, the drug concentration should be measured immediately.
What labs do you monitor for acetaminophen toxicity?
A diagnostic test of taking a blood sample and monitoring it correctly can help detect the exact acetaminophen blood level value. An acetaminophen lab test includes the following test: serum level of tyneol, electrolysis, kidney function test, complete blood count, and coagulation.
Is an acetaminophen level 5 too much?
A Tylenol or acetaminophen is a safe OTC drug that helps rid pain and fever. But if you take more than the recommended dose (4000miligram/day), you are at risk of hepatic damage.
If you are an alcoholic or take than more two drinks a long day with the drug every day, that may increase the chances of liver failure.
What are APAP levels?
APAP is the short name of acetaminophen chemical structure that is N-acetyl -para-aminophenol. This drug belongs to a group of antipyretic and analgesics.
The APAP levels the lab screening of analysing the serum acetaminophen level. Tyneol or acetaminophen is an OTC product to treat pain and fever.
Who should not take Tylenol without the doctor advice?
Tylenol is the safe Otc medication for people helps in relieving mild to moderate pain and reducing fever. However, you should consult your doctor before taking Tylenol if you have any following health issues.
- Hepatic disease or Hepatic failure
- Alcohol use Disorder
- Kidney problems
- Allergic to Tyneol.
Tylenol may cause a risk to a pregnant woman. Make sure you ask your doctor before taking Tyneol if you are doing family planning or have any severe health issues like cancer and kidney failure.
Tylenol can cause interaction with other available drugs. It is essential to discuss with your healthcare practitioner before taking the acetaminophen if you are on the following medications; anticonvulsant, cancer drugs like pixantrone, the combination of acetaminophen, diabetic drugs, and blood thinners.
The Bottom Line
Acetaminophen is safe when you take it as recommended on the medication label. If you take too much of this medication, that will cause a higher risk of liver and kidney failure, or it can be a reason for death.
Tylenol consists of the acetaminophen API, standard in many other pain killer drugs. If you cannot understand the right way of taking medication, consult your pharmacist to understand better.